First in a two part series
Something strange happened to Susan Hayward while taking a drug called Lupron for a gynecological problem. She started losing her memory.
That was in 1992, when Hayward was 36.
Over the next five years, Hayward, a healthy, active postal worker, was given 18 more injections of the drug. Other curious health problems followed. She developed herniated discs, her body ached all over, and her memory worsened.
Two years after she stopped taking the drug, Hayward, now 43 and living in Carver, is on disability and has trouble remembering basic things, like conversations she had earlier in the day. She suspects Lupron triggered irreversible changes in her brain.
"I went to college and I feel like I am an idiot now, because I can't remember anything," Hayward said. "There has to be some connection."
Hayward is hardly alone.
Scores of women nationwide have reported to federal health officials serious side effects from Lupron, a drug originally developed to treat men with advanced prostate cancer but now widely used to treat women for a variety of...